Hail, Llano
- When
- May 20, 1:29 PM CST
- Where
- Llano County, 5.51 mi WNW of Baby Head
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.900, -98.670
An upper level area of low pressure moved across the southern plains and interacted with a dryline to produce severe thunderstorms on successive days. The severe weather was over the eastern part of the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level area of low pressure moved across the southern plains and interacted with a dryline to produce severe thunderstorms on successive days. The severe weather was over the eastern part of the forecast area. The strongest storms were on May 21st with a tornado and record setting hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 20, 11:47 AM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1247 PM CDT FRI MAY 20 2011 .UPDATE... FROM NOW UNTIL 8 PM THIS EVENING...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THE NORTH AND EASTERN COUNTIES ACROSS SOUTH CENTRAL TEXAS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. && .PREV DISCUSSION... /ISSUED 1222 PM CDT FRI MAY 20 2011/ AVIATION... DRYLINE CONTINUES TO MOVE SLOWLY TO THE EAST. SHRA/TSRA WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING ALONG AND AHEAD OF THE DRYLINE. BEST CHANCES OF SHRA/TSRA AT THE I-35 TAF SITES OF KAUS...KSAT AND KSSF WILL BE FROM 20Z TO 24Z AND HAVE GONE WITH A TEMPO GROUP FOR THAT TIME PERIOD. AFTERWARD...HAVE LEFT MENTION OUT OF TAFS...HOWEVER ISOLD SHRA/TSRA ARE STILL POSSIBLE MAINLY ALONG THE DRYLINE. WIND GUSTS UP TO 50 KTS AND HAIL ARE POSSIBLE. VFR CIGS WILL PERSIST THIS AFTERNOON INTO THIS EVENING WITH LOCAL MVFR CIGS/VSBYS IN SHRA/TSRA. MVFR CIGS WILL REDEVELOP LATER THIS EVENING...LOWER TO IFR OVERNIGHT...THEN LIFT TO MVFR SATURDAY MORNING AND VFR IN THE AFTERNOON. WEST OF THE DRYLINE...VFR SKIES WILL PREVAIL. S TO SE WINDS 8 TO 15 KTS WILL PREVAIL EAST OF THE DRYLINE AND W TO NW WINDS OF 5 TO 15 KTS WILL PREVAIL WEST OF THE DRYLINE. PREV DISCUSSION... /ISSUED 1105 AM CDT FRI MAY 20 2011/ UPDATE... SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO DIMINISH ACROSS THE EDWARDS PLATEAU AND UPPER RIO GRANDE PLAIN AREAS. HOWEVER...THREAT FOR ISOLATED STRONG TO SEVERE STORMS PERSIST FOR THE NORTHEASTERN HILL COUNTRY AND THE FAR EASTERN COUNTIES FOR THIS AFTERNOON/EARLY EVENING. PREVIOUS FORECAST PACKAGE HAS A GOOD HANDLE ON EXPECTED WEATHER CONDITIONS FOR THE AFTERNOON/EVENING. THEREFORE...NO CHANGES WERE MADE DURING THIS UPDATE. NOTE: THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS FROM NOON THROUGH 8 PM TONIGHT. THE HIGHEST THREAT AREA WILL BE ALONG AND EAST OF HIGHWAY 83 FROM CATARINA TO UVALDE TO JUNCTION...ESPECIALLY THE NORTHEAST HILL COUNTRY AND VICINITY...INCLUDING THE AUSTIN METRO AREA. PREV DISCUSSION... /ISSUED 636 AM CDT FRI MAY 20 2011/ AVIATION... THERE IS A LINE OF THUNDERSTORMS MOVING ACROSS VAL VERDE COUNTY. IT LOOKS LIKE THESE STORMS WILL STAY NORTH OF DRT...BUT HAVE INCLUDED A CB GROUP AFTER 13Z. CIGS RUN THE GAMUT THIS MORNING FROM VFR TO IFR. CIGS ALONG I35 WILL STAY IN THE MVFR/IFR CATEGORY FOR MUCH OF THE DAY. THE SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA AFTER ABOUT 17Z. LATE THIS AFTERNOON CIGS WILL LIFT TO VFR. THEN LOOK FOR LATE NIGHT RETURN OF MVFR. DRT WILL DROP TO MVFR AS THE LINE OF STORMS MOVES BY TO THE NORTH. THEY WILL LIFT TO VFR AFTER 15Z AND THEN STAY THAT WAY FOR THE REST OF THE FORECAST PERIOD. PREV DISCUSSION... /ISSUED 521 AM CDT FRI MAY 20 2011/ UPDATE... UPON REVIEW OF THE 06Z GFS DATA...THE SUGGESTION OF DECREASING CONVECTIVE POTENTIAL OVER THE SAT AREA WAS REINFORCED. UPDATED FORECAST SHOWS SOME REFINED RAIN CHANCES FOR NW COUNTIES... ADJUSTED QPF...AND THE WX GRIDS SHOWING A MORE PROGRESSIVE SHIFT TO DEEPER CONVECTION OVER THE CENTRAL AND EASTERN COUNTIES. PREV DISCUSSION... /ISSUED 430 AM CDT FRI MAY 20 2011/ DISCUSSION... LINE OF STRONG TO SEVERE STORMS WILL MOVE ACROSS THE SOUTHERN EDWARDS PLATEAU COUNTIES EARLY THIS MORNING...WITH THE FOCUS SHIFTING EAST ACROSS MUCH OF SOUTH CENTRAL TX DURING THE DAY. MOST SEVERE THREAT EARLY ON WILL BE IMPACTED BY UPVALLEY FLOW OVER VAL VERDE COUNTY WITH GRADUALLY DIMINISHING SEVERE THREAT TOWARD DAYBREAK...THEN PICKING UP AGAIN WITH DAYTIME HEATING. NAM AND GFS BOTH SHOW AN EMBEDDED PIECE OF ENERGY IN THE BROADER UPPER LEVEL TROUGH TO INITIATE A SEPARATE AREA OF CONVECTION SOUTH OF THE HIGH PLAINS STORM COMPLEX WHICH SHIFTS FOCUS FASTER TO THE EAST BY MIDDAY. THIS WILL LIKELY RESULT IN A PRECIP MINIMA OVER THE I-35 CORRIDOR WITH HIGHEST RAINFALL AMOUNTS EXPECTED OVER THE FAR EASTERN AND SE COUNTIES. POPS ARE MORE BLENDED TO ACCOUNT FOR EARLIER RUNS AND STILL A FAIR AMOUNT OF PRECIPITATION AMOUNTS OF 1/10 TO 1/4 INCH EXPECTED OVER THE CENTRAL COUNTIES. IF THE SOUTHERN COMPLEX OF STORMS FAILS TO GET GOING...THE POTENTIAL HIGHER TOTALS AND SEVERITY WOULD LIKELY TRANSLATE WESTWARD BACK INTO THE SAN ANTONIO AREA THROUGH AT LEAST EARLY THIS AFTERNOON. THUS WILL CONTINUE WITH A FAIRLY LARGE AREA OF SEVERE POTENTIAL FOR TODAY. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...BUT HELICITIES MAY SUPPORT BETTER STORM ROTATION OVER THE FAR WEST COUNTIES EARLY THIS MORNING. THE ROUND OF STORMS ARE EXPECTED TO CLEAR THE AREA TO THE EAST BY NIGHTFALL...AND MODELS CONTINUE KEEP THE DRY SLOT TRENDS TO MINIMIZE THE POTENTIAL FOR REDEVELOPING STORMS TO THE WEST. THE 06Z NAM REGENERATES ANOTHER ROUND OF CONVECTION OVER CENTRAL TX WITH THE DRYLINE...BUT WILL FAVOR A MORE CONSENSUS VIEW OF DECREASING POPS FROM NW TO SE WITH TIME TODAY AND THIS EVENING. THE BASE OF THE UPPER TROUGH CONTINUES OVER SOUTH CENTRAL TEXAS THROUGH SATURDAY NIGHT AS THE UPPER LOW LIFTS NORTH AND LEAVES A BROADER FLOW OVER TX. THIS ALLOWS FOR LOW LEVELS TO RECOVER SOME OF THE MOISTURE TONIGHT AND SATURDAY WITH POTENTIAL WEAK DISTURBANCES IN THE MID LEVEL FLOW THAT COULD TRIGGER CONVECTION. ISOLATED CONVECTION IS THEREFORE CONTINUED INTO SUNDAY WITH DECREASING CONVECTIVE POTENTIAL FROM SOUTH TO NORTH BY LATE SUNDAY. PREFER THE SLIGHTLY MORE STABLE ECMWF OVER THE GFS DURING THIS PERIOD AS THE GFS RUN-TO-RUN TRENDS FAVOR THE ZONAL PATTERN RETREATING NORTH EARLY NEXT WEEK. THIS BRINGS MORE UNCERTAINTY TO THE NEXT FEW SYNOPTIC WAVES WITH A WEAK ONE PASSING NORTH OF THE AREA MONDAY NIGHT AND A MORE SIGNIFICANT WAVE PASSING ACROSS N TX/OK WEDNESDAY. THIS MID-WEEK WAVE WAS EXPECTED TO BRING A FRONT AND DRIER AIR IN PAST MODEL CYCLES...BUT A WEAKER FRONT COULD MEAN LESS DRYING AND A TREND TOWARD MORE SEASONAL AND MUGGY MAY WEATHER. FIRE WEATHER... NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER VAL VERDE COUNTY THIS AFTERNOON...AND ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED OVER A LARGER AREA OF THE WESTERN COUNTIES SATURDAY. FORECAST WINDS WILL PROBABLY FALL SHORT OF CRITERIA BUT VERY DRY AIR WILL CERTAINLY BE IN PLACE. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 88 72 90 74 93 / 50 50 20 20 20 AUSTIN BERGSTROM INTL AIRPORT 88 72 90 73 94 / 50 50 20 20 20 NEW BRAUNFELS MUNI AIRPORT 87 71 92 74 93 / 50 50 20 20 20 BURNET MUNI AIRPORT 86 70 92 71 89 / 50 50 20 20 20 DEL RIO INTL AIRPORT 94 64 96 73 97 / 20 10 10 20 20 GEORGETOWN MUNI AIRPORT 87 71 90 72 91 / 50 50 20 20 20 HONDO MUNI AIRPORT 89 68 93 74 95 / 30 30 10 20 20 SAN MARCOS MUNI AIRPORT 88 72 91 74 94 / 50 50 20 20 20 LA GRANGE - FAYETTE REGIONAL 87 75 88 75 92 / 50 50 20 20 20 SAN ANTONIO INTL AIRPORT 87 70 91 75 93 / 40 40 20 20 20 STINSON MUNI AIRPORT 88 72 91 75 94 / 40 40 20 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...04 SYNOPTIC/GRIDS...17 PUBLIC SERVICE/DATA COLLECTION...32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1230 PM CDT FRI MAY 20 2011 TXZ171>173-183>194-202>209-217>225-228-211730- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1230 PM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE HIGHEST THREAT WILL BE ALONG AND EAST OF HIGHWAY 83 FROM CATARINA TO UVALDE TO JUNCTION. DRY AIR WILL SPREAD INTO VAL VERDE COUNTY THIS AFTERNOON AND THERE WILL BE NEAR CRITICAL FIRE WEATHER CONDITIONS DUE TO LOW RELATIVE HUMIDITY AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE WILL BE ELEVATED FIRE WEATHER CONDITIONS OVER THE WESTERN COUNTIES SATURDAY AFTERNOON DUE TO LOW RELATIVE HUMIDITY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 123 PM CDT FRI MAY 20 2011 TXZ171-201845- LLANO- 123 PM CDT FRI MAY 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL 145 PM CDT... AT 118 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR PONTOTOC...OR 15 MILES NORTHWEST OF LLANO... MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FIELD CREEK... VALLEY SPRING... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 220 PM CDT FRI MAY 20 2011 TXZ171-201930- LLANO- 220 PM CDT FRI MAY 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL 230 PM CDT... AT 218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR VALLEY SPRING...OR 8 MILES NORTHWEST OF LLANO...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BABY HEAD... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The Ft Hood radar (KGRK), 125 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
34 hail, 3 funnel cloud, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
A thunderstorm produced pea to penny size hail for five minutes on County Road 191 west of Ranch Road 12.
A thunderstorm produced wind gusts estimated at 40 knots which caused tree damage in the Allandale neighborhood of Austin.
A thunderstorm produced pea to penny size hail for 10 minutes.
A thunderstorm produced a measured five inch diameter hailstone which ties the record for the largest hailstone ever reported in South Central Texas.
A funnel cloud was observed by a member of the Florence Fire Department.
A thunderstorm produced wind gusts to an estimated 50 knots which caused damage to mobile homes and blew down some fences in and around Andice.
The National Weather Service conducted a damage survey near the Andice area in western Williamson County. Talking to several local residents have brought the conclusion that the initial spin up of the weak tornado occurred around 9pm and|lasted probably 5 minutes as it tracked to the North Northeast. Residents to the southeast of Andice reported seeing a lot of circulation under the storm with several different funnels. Damage was first seen just to the south of ranch road 2338 about 1.5 miles SSE of Andice. Minor damage to several mobile homes occurred at this area including a carport and deck which were destroyed. The tornado crossed Ranch Road 2338 and went NNE and crossed county roads 250 and 251. Several areas of tree damage were noted. Two residences along County Road 251 experienced damage including a screened in porch that was tossed over the house. Large hay bales were also found in the road...being rolled many yards from their original location. There were no deaths or injuries. Maximum winds are estimated to have been 80 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298185, 298186, 298187, 298188, 298189, 298191, 298190, 298192, 298193, 298194, 298195, 298196, 298197, 298198, 298199, 298200, 298201, 298203, 298202, 298204, 298205, 298206, 298207, 298208, 298209, 298210, 298211, 298212, 298213, 298214, 298215, 298216, 298217, 298218, 298219, 298220, 298221, 298222, 302216, 298223.